Wyoming, 2003Winter Storm in Wyoming, March 17 to 19, 2003
March 17 to 19, 2003 · NWS RIW · 11 events in 11 counties and zones
A nearly stationary low pressure system over southeast Colorado pumped moisture north from the Gulf Of Mexico into central Wyoming. As the low deepened on March 17th and 18th, north to northeast winds resulted in upslope flow across much of central Wyoming.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary low pressure system over southeast Colorado pumped moisture north from the Gulf Of Mexico into central Wyoming. As the low deepened on March 17th and 18th, north to northeast winds resulted in upslope flow across much of central Wyoming. The combination of upslope flow and an abundant supply of Gulf moisture produced a significant snowstorm across central Wyoming. Snowfall of 1 to 2 feet fell in Casper and in the Eastern Wind River Mountains. The heaviest snowfall was 3 to 4 feet on Casper Mountain. Snow amounts elsewhere ranged from 4 to 10 inches. A gusty north to northeast wind of 20 to 40 mph prevailed through much of the event. The combination of wind and snow closed many state highways and portions of Interstates 25, 80 and 90 by late March 17th. Snow drifts of 4 to 8 feet were common across much of Natrona County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 17, 3:55 AM MST, 8 hours 5 minutes earlier.
Area forecast discussion, Mar 17, 3:55 AM MST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
355 AM MST MON MAR 17 2003
...TODAY THROUGH THURSDAY MORNING...
INGREDIENTS COMING TOGETHER THIS MORNING FOR OUR DEVELOPING WINTER
STORM. H7-H5 LOW GETTING SPUN UP OVER CENTRAL UTAH AND NORTH TO
SOUTH GRADIENT CREATING UPSLOPE FLOW EAST OF THE DIVIDE AS WELL AS
OVER SWEETWATER AND SOUTHERN LINCOLN COUNTIES. NORTH TO NORTHEAST
WINDS INCREASING TO 15KT TO NEARLY 30 KT OVER JOHNSON COUNTY. KRIW
RADAR BEGINNING TO FILL IN...SHOWING EARLY STAGES OF THE UPSLOPE
PRECIPITATION EVENT. JUST STARTING SPRINKLING HERE AT THE OFFICE...
EASTERN ZONES HAVE BEEN HAVING LIGHT SHOWERS THROUGH THE EVENING
THOUGH NOTHING MEASURABLE YET. RAIN WILL FALL PROBABLY THROUGH 18Z
AND THEN START CHANGING TO SNOW. H7 TEMPERATURES FINALLY GET BELOW
-4C THEN...QUICKLY FALLING TO -8C. THICKNESS VALUES ALSO FALL BELOW
THE 546 LINE AS WELL. LOW OVER UTAH DISSIPATES...REFORMING WITH
FURTHER INTENSIFICATION OVER SOUTHEAST COLORADO LATER THIS AFTERNOON
AND EVENING. THIS WILL KEEP THE BEST QPF OVER JOHNSON AND NATRONA
COUNTIES (7 TO 14 INCHES SNOW) IN OUR CWA. WILL UPGRADE WATCH TO
WARNING AT ISSUANCE FOR THIS AREA...WILL ALSO INCLUDE WEST SLOPES
WITH EAST SLOPES OF BIG HORNS (1 TO 2 FEET) WITH PLENTY OF BLOW OVER
LIKELY. EAST WIND RIVERS (10 TO 20 INCHES)...OWL CREEKS (10 TO 15
INCHES)...GREEN MOUNTAINS (8 TO 14 INCHES) LANDER FOOTHILLS (6 TO 12
INCHES)/WIND RIVER BASIN (4 TO 8 INCHES) TO RECEIVE DECENT AMOUNT OF
QPF AS WELL SO WILL UPGRADE THEIR WATCHES TO WARNINGS AS WELL. THIS
DUE TO LOCATION OF LOW OVER SOUTHERN COLORADO...WHICH MAKES THE EAST
ZONES MORE FAVORABLE. WILL GO WITH ADVISORY FOR UPPER WIND RIVER
BASIN AND SOUTHWEST BIG HORN BASIN (3 TO 5 INCHES) AND FOR SOUTHWEST
ZONES...SWEETWATER COUNTY AND SOUTHERN LINCOLN COUNTY (3 TO 5
INCHES)...BEING A FAVORED UPSLOPE AREA WITH THE LOW OVER UTAH. WILL
KEEP THEM AT ADVISORY WITH LOW MOVING AWAY FROM UTAH LATER TODAY.
WIND WILL ALSO BE A PLAYER IN THIS EVENT...NORTH TO NORTHEAST WINDS
AROUND 20 MPH...WITH AROUND 30 MPH SUSTAINED AROUND JOHNSON COUNTY.
LOW TO REMAIN NEARLY STATIONARY...THOUGH MIGRATING SLOWLY EAST INTO
WESTERN KANSAS OVER THE NEXT SEVERAL DAYS. BY WEDNESDAY EVENING THE
LOW SHOULD BE FAR ENOUGH EAST TO WIND THE EVENT DOWN FOR CENTRAL
WYOMING. TWB
...THURSDAY THROUGH SUNDAY...
OUT PERIOD DOMINATED BY WEAK 500 MB RIDGE...ALLOWING FOR WARMING
TEMPS. GFS INDICATES RH LEVELS HIGH ENOUGH TO KEEP SNOW SHOWERS
IN THE MOUNTAINS...BUT WITH WEAK RIDGING AND ABSENSE OF
THEM IN EXISTING FCST FOR FRI...WILL NOT INSERT AT THIS
TIME. JBS
.RIW...WINTER STORM WARNING TODAY THROUGH TUESDAY ZONES
7>9..15..19..22.
WINTER STORM WARNING THIS AFTERNOON THROUGH TUESDAY ZONES
10..11..17..18..20.
WINTER WEATHER ADVISORY TODAY THROUGH TUESDAY ZONES
16..27>30.
WINTER WEATHER ADVISORY THIS AFTERNOON THROUGH TUESDAY ZONE
5.Hazardous weather outlook, Mar 17, 5:20 AM MST, 6 hours 40 minutes before
WYZ001>020-022>030-181200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
520 AM MST MON MAR 17 2003
...NUMEROUS WINTER STORM WARNINGS AND WINTER ADVISORIES FOR PORTIONS
OF NORTH...CENTRAL AND SOUTHWEST WYOMING TODAY THROUGH TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
.WINTER WEATHER WILL MAKE A RETURN TO MUCH OF NORTH...CENTRAL AND
SOUTHWEST WYOMING TODAY. A DEVELOPING AREA OF LOW PRESSURE OVER
CENTRAL UTAH WILL CREATE NORTH TO NORTHEAST WIND OVER WYOMING. RAIN
WILL FALL INITIALLY THIS MORNING OVER LOW ELEVATIONS OF NORTH AND
CENTRAL WYOMING...CHANGING TO SNOW AS THE DAY PROGRESSES. MOUNTAINS
AND SOUTHWEST WYOMING WILL RECEIVE ALL SNOW. TRAVEL WILL BECOME
DANGEROUS ACROSS THE WARNED AREA TODAY...ESPECIALLY ON HIGHWAYS
CROSSING MOUNTAIN PASSES. NORTH TO NORTHEAST WINDS OF 20 TO 30 MPH
WITH HIGHER GUSTS WILL CAUSE BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
THE SNOW WILL CONTINUE THROUGH TUESDAY AFTERNOON WITH 1 TO 2 FEET
LIKELY IN THE BIG HORN AND EAST WIND RIVER MOUNTAINS...7 TO 14
INCHES IN JOHNSON AND NATRONA COUNTIES AS WELL AS THE OWL CREEK
AND GREEN MOUNTAINS...AND 6 TO 12 INCHES ALONG THE LANDER FOOTHILLS.
THE SNOW IS EXPECTED TO CONTINUE THROUGH LATE WEDNESDAY WITH
ADDITIONAL ACCUMULATIONS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO PLEASE REPORT SNOW AMOUNTS IN EXCESS OF 5
INCHES...AS WELL AS ANY SUSTAINED WINDS OF 35 MPH AND GUSTS OF AT
LEAST 60 MPH TO THE NATIONAL WEATHER SERVICE.
WCJIN-WYNW-WYSW-WYNE
TWB/JBS
Winter Storm, Owl Creek & Bridger Mountains
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Owl Creek & Bridger Mountains forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.241, -107.957 (the zone’s center; the record gives no point)
Winter Storm, Bighorn Mountains West
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Winter Storm, Bighorn Mountains Southeast
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Winter Storm, Northeast Johnson County
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Winter Storm, Southeast Johnson County
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Winter Storm, Wind River Mountains East
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Winter Storm, Wind River Basin
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Wind River Basin forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Winter Storm, Lander Foothills
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Lander Foothills forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Winter Storm, Green Mountains & Rattlesnake Range
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Winter Storm, Natrona County Lower Elevations
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Winter Storm, Casper Mountain
- When
- March 17, 12:00 PM MST to March 19, 12:00 AM MST
- Where
- Casper Mountain forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Colorado, March 17 to 19, 20032 injured · $93 million · 12 events
- Tornadoes and Hail in Oklahoma, March 17, 2003$70,000 · F1 · 73 events
- Flood in New York, March 17 to 18, 2003$450,000 · 1 event
- Flooding in North Dakota, March 17 to 26, 2003$300,000 · 7 events
- Blizzard in Wyoming, March 17 to 19, 2003$100,000 · 8 events
- Flash Flood in Montana, March 17 to 18, 2003$115,000 · 1 event
- Winter Storm in Colorado, March 17 to 20, 200332 events
- Hail and Damaging Winds in Kansas, March 17, 20031 in hail · 28 events
- Damaging Wind in Florida, March 17, 2003$25,000 · 80 kt wind · 1 event
- Damaging Winds in Georgia, March 17, 2003$17,000 · 50 kt wind · 3 events
- Winter Storm in North Dakota, March 17 to 18, 200313 events
- Damaging Wind in Florida, March 17, 2003$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342955, 5342956, 5342957, 5342958, 5342959, 5342960, 5342961, 5342962, 5342963, 5342964, 5342965.